What's been going on?

It seems a long time since I posted anything much about myself on here! I've been doing lots of reading but just the occasional comment.

I thought an update would be in order. Some of you know my history, but others don't. To summarise, after years of Levo-only treatment after a TT for uncontrollable Graves', I saw a new doctor after a move to a new part of the country.

He was clearly a TSH-only doctor and told me that I was overdosed, reducing my Levo by a third from 150 to 100 all in one go. Although I protested that I did not feel overdosed, he insisted that I was, and reduced it anyway. 8 weeks later my cholesterol had soared from 4.7 to 9.7 and I began having TIAs. I was given Statins (which I soon refused to take due to becoming all but immobile) and blood thinners.

That stopped the TIAs but did nothing for my general health which deteriorated over the next few years until I was almost bed-bound with chronic asthma, two stones heavier, constant muscle pain, IBS, thinning hair, flaking soft nails, yellow complexion, in fact almost every possibly sign or symptom of undertreated hypothyroidism.

My GP constantly told me my thyroid was 'fine' - in fact he used the word 'perfect' on occasion. My TSH was 1.4. Many would possibly be very well at that level, but I now know that I still had active Graves' disease, which suppresses the TSH irrespective of the levels of thyroid hormone in the blood.

Eventually, I consulted Dr BDP and he helped me to go on T3-only treatment which has worked WONDERS for me. It has been 1 year and three months since I saw him - I have also had telephone consultations too - and the most noticeable change is that I have lost over two stones in weight. My asthma has gone, my IBS has gone, my skin is a healthier colour, and I have been much more able to move about and do what I want to do. That was the situation up to about 3 months ago. I am seeing a different GP in the practice who is sympathetic to me although he admits his hands are tied with regard to prescribing T3.

I was sent for an echo-cardiogram which was well overdue since I had one 3 years ago which my rubbish GP told me was fine. When I went they told me I should have been back every year for a follow-up since I had an Aortic Valve Stenosis! They had written to my GP telling him this, but he had not only seen fit to keep that information from me but had also failed to send me for the required annual follow-ups!

My AVS is now well advanced - down to 45% capacity and well on the way to needing a valve replacement. I do have a cardiac appointment coming up shortly - thanks to the other GP - and I have been having a lot of irregular heartbeats which I suspect will be blamed on the T3! ( He also got me an Endo apt which was a total waste of time - guidelines guidelines guidelines, retiring in a year and don't want to rock the boat, blah blah blah, why don't you go back to Levo and make yourself ill again just so I can see what happens? On yer bike mate!)

Finally, just one last little complication! I suddenly started getting pain - and I mean P A I N on the left side of my face. Pain such as I have never even imagined in my worst dreams. I've seen a neurologist and have been told I have both type 1 and type 2 Trigeminal Neuralgia, cause unknown, only treatment Carbamazepine. It DOES stop the pain. BUT it also reduces the effect of Thyroid Medication. In fact, it affects the thyroid even of a healthy person. I am stuck with taking these pills for ever, it seems. Interestingly one of the first things I noticed was that I had an asthma attack within a week of starting these wonderful pills!

So I am now trying to get the dosage right again, to allow for this. I'm close, but still a way to go. I also made a decision that while I am a bit unstable was probably the time to try something I have been considering for some time - to move from T3-only to NDT. I have Throid-S which arrived last week, and am now in the process of migrating gradually from T3 to thyroid-S, following the guidance on STTM.

stopthethyroidmadness.com/t...

It is early days yet - only the 5th day - but the positive news is that I don't feel anything different at all, and I hope that if I can successfully make the transition, the cardiac consultant will be happy and won't refuse to deal with my condition which my GP warned me could happen. After all, we all know how DANGEROUS T3 is, don't we.

Oh, I forgot to mention that I was also diagnosed with active TED as well just over a year ago, (32 years after my TT!) but I have been taking Selenium as prescribed by the Eye specialist, and eye drops, and it has stopped it in its tracks, no deterioration for the last 6 months, so good news there.

Really, I suppose this post is to say to those who are struggling, never give up! I seem to be having one blow after another, but it's just a challenge for me to face and deal with. And there is always a way! I sometimes wonder, what will come next?

Marie XXXXX

6 Replies

oldestnewest
  • Hi Marie, I had been wondering where you had gone and it is lovely to have an update, although obviously I am so sorry you have been having a rough time. I am pleased that thyroid S is proving to be good. I have a contact from HU, who is using it and absolutely loving it. She also has had TT. It has changed her health completely, so I am hoping it will do the same for you. Keep in touch! xx

  • Thank you, hennerton, it's been a bit hectic over the last few months, and until I got the medication right for the TN, I was really struggling. But - here I am, bouncing back, as ever! I hope that the natural way is the best way...

    XXX

  • Hi - good to hear from you again M - thanks for the update. We shouldnt have to go through all this should we? I read your post after another completely unsuccessful appointment with a lame endo and was feeling totally desperate. Now I dont feel TOTALLY desperate lol

  • There is always hope! I won't even bother with another endo. I know that even endos are more interested in Diabetes because they believe the rubbish about one little pill is all you need. I'm glad you feel a bit less desperate. XX

  • Marram, hopefully what comes next is you improve on Thyroid-S, have the valve replacement and have a healthy and pain-free future. You've had enough bad luck and poor treatment for a lifetime.

    Does Carbamazepine reducing thyroid meds uptake also reflect this in your blood tests?

  • I think so - the PIL says that they give 'abnormal Thyroid Function Tests'

You may also like...